[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance

[IP] Diabetes Care article about DKA ???? reported in Diabetes E-News Now!

The following was reported in yesterday's Diabetes E-News Now,
describing an article in Diabetes Care, which I don't have access to
(the abstract of the article in diabetesjournals.org certainly lacked
the flavor of this!)

> Do you use an insulin pump? Have you developed diabetic ketoacidosis
> (DKA) more than once? The case of a patient at McGuire Veterans
> Affairs Hospital in Richmond, Virginia, may point you to a solution.

> A 56-year-old man with brittle type 1 diabetes started using an
> insulin pump. In the first year, his A1C improved, to 6.5%. But he was
> hospitalized four times for DKA, even though he checked his blood
> glucose six to eight times a day, changed his catheter site
> frequently, and knew to inject insulin if the pump malfunctioned. One
> time, DKA developed very quickly. His blood glucose was 99 mg/dl at 10
> a.m. and 510 mg/dl an hour and a half later in the emergency room.

Does anyone here have this kind of experience? In 5 years of pumping I
have only had a few times that the pump or site suddenly stopped
working without my knowing it, and the only ones I didn't catch pretty
quickly were in the middle of the night.

It actually wouldn't occur to me to even call the doctor, much less go
to the hospital, just for high blood glucose and ketones in a situation
where the pump had stopped delivering insulin -- I would assume that
getting insulin was the problem, and get insulin (along with making
sure I stayed well-hydrated, and allowing that if things didn't improve
within an hour -- which they always have -- I might reconsider.  Mainly
in order to get an IV for hydration.)  Even though I do tend to have
symptoms when I am ketotic (rapid breathing particularly).  If I
thought the problem might be illness, rather than pump or site
malfunction, I might call, though I would expect I would be the one to
figure out the increased insulin rate.

They seem to be using DKA as synonymous with having high blood glucose
and ketones, not as some of you on this site use it.  I guess, though,
that it would fit the ADA definition of DKA, which is diabetic
ketoacidosis (DKA)   (KEY-toe-ass-ih-DOH-sis)
> an emergency condition in which extremely high blood glucose levels,
> along with a severe lack of insulin, result in the breakdown of body
> fat for energy and an accumulation of ketones in the blood and urine.
> Signs of DKA are nausea and vomiting, stomach pain, fruity breath odor
> and rapid breathing. Untreated DKA can lead to coma and death.

The solution offered for this man's problem, incidentally, was to take
60% of his basal as a Lantus injection. His A1c went up to 7.1.

Linda Z
for HELP or to subscribe/unsubscribe, contact: